Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Newport/Morehead City, NC

May 12, 2004Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at May 12, 2004, 5:15 PM EDT for Duplin County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 5:15 PM EDT (21:15 UTC)
Expired
May 12, 2004, 7:15 PM EDT
In force
2 hr
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Duplin County, NC

The radar

The Raleigh/Durham radar (KRAX), 83 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 122116
FFWMHX
NCC061-122315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
515 PM EDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DUPLIN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR MAGNOLIA...OR ABOUT NEAR
  WARSAW...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KENANSVILLE...FAISON...BOWDENS AND BEAUTANCUS.

DOPPLER RADAR INDICATED RAINFALL AMOUNTS OF UP TO 3 INCHES HAD 
FALLEN IN WESTERN DUPLIN COUNTY SINCE 4 PM. ADDITIONAL RAINFALL 
AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA THROUGH 
630 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3495 7815 3486 7815 3484 7807 3505 7788
      3514 7791 3517 7805 3511 7815

$$

20
2 follow-up statements
000 
WGUS72 KMHX 122207
FFSMHX
NCC061-122315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
605 PM EDT WED MAY 12 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM EDT FOR DUPLIN
COUNTY...

AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF THUNDERSTORMS PRODUCING HEAVY RAIN FROM NEAR 
MAGNOLIA TO BEAUTANCUS...MOVING NORTH AT NEAR 10 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MAGNOLIA...KENANSVILLE...FAISON...BOWDENS AND BEAUTANCUS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. THE RAIN SHOULD END BY 715 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3495 7815 3486 7815 3484 7807 3505 7788
      3514 7791 3517 7805 3511 7815

$$

20
000 
WGUS72 KMHX 122319
FFSMHX
NCC061-122330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
719 PM EDT WED MAY 12 2004

...THE FLASH FLOOD WARNING FOR DUPLIN HAS EXPIRED...

HEAVY RAINS HAVE ENDED ACROSS WESTERN PORTIONS OF DUPLIN COUNTY AND 
THE FLASH FLOOD WARNING FOR THE AREA HAS BEEN ALLOWED TO EXPIRE AND 
IS NO LONGER IN EFFECT

LAT...LON 3497 7814 3499 7799 3517 7799 3517 7817

$$

20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:16 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 12, 3:16 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
316 PM EDT WED MAY 12 2004

.SHORT TERM...EXPECT WDLY SCT CONVECTION CURRENTLY OVER AREA TO
DISSIPATE WITH LOSS OF HEATING BY EVENING...BUT WILL LEAVE IN 20 POP
FOR COASTAL WATERS EARLY. OTRW...PTCHY FOG LATE TONIGHT INLAND FROM
COAST SIMILAR TO PAST FEW NIGHTS.

SHRT WV AFFECTING AREA TODAY WILL WEAKEN THU BUMPING INTO STUBBORN
UPR RIDGE...THUS DIMINISHING PCPN CHANCES AND WILL CONTINUE CURRENT
FCST OF LESS THAN 20 POPS.

MODELS INDICATE MID AND UPR LVL TO RESTRENGTHEN INTO FRI WITH FCST
SOUNDINGS INDICATING DRYING AND WARMING ALOFT WITH SUBSIDENCE
INVERSION EVIDENT...SO CONTINUED WARM AND DRY WITH CONVECTION
SUPPRESSED.

MOS BLEND REASONABLE FOR TEMPS.

.LONG TERM...FRONT APPROACHES OVER WEEKEND...BACKDOORING IN SUN
NIGHT/EARLY MON...THEN RETREATS N AS UPR RIDGE BUILDS E-W OVER SRN
US. WENT WITH LOW CHC DIURNAL POPS SUN-WED.

.AVIATION...VFR CONDITIONS EXPECTED...WITH A FEW TSTMS POSSIBLE THIS
EVENING ALONG W PART OF OUR CWA. ISOLD PATCHES OF FOG EXPECTED EARLY
THU MORNING.

.MARINE...SOUTHERLY FLOW PREVAILING OVER THE MARINE AREA...WITH SEAS
2 TO 3 FT. MODELS ARE IN GOOD AGREEMENT WITH KEEPING BERMUDA HIGH IN
PLACE THROUGH SUNDAY. S-SW FLOW EXPECTED TO CONTINUE OVER OUR WATERS
WITH WINDS AND SEAS BELOW SCA CRITERIA IN THE 10-15 KT RANGE FOR
MOST OF THE FCST PERIOD. WAVE WATCH 3 LOOKS REASONABLE.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

JBM/RAP
Hazardous weather outlook, May 12, 4:49 AM EDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
449 AM EDT WED MAY 12 2004

NCZ029-044>047-079>081-090>095-098-103-130848-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-PAMLICO NC-PITT NC-TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
449 AM EDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.